DPP-4 inhibitors associated with small but significantly increased pancreatitis risk
Pancreatic Safety of Sitagliptin in the TECOS StudyLiterature - Buse JB, Bethel AM, Green JB, et al. - Diabetes Care 2017;40:164–170
Type 2 diabetes (T2DM), insulin resistance and obesity, are associated with an increased risk of pancreatitis and pancreatic cancer . Conflicting data have been published regarding a potential association between the widely adopted treatment with glucose-lowering dipeptidyl peptidase-4 inhibitors (DPP-4is) and pancreatic disease . The potential association was suggested in a preclinical study in rats carrying the human islet amyloid polypeptide transgene, who were treated with sitagliptin and showed increased pancreatic ductal turnover, ductal metaplasia, and isolated pancreatitis . Subsequent preclinical data have not confirmed these observations. Clinical studies have suggested a small or no increase in risk of pancreatitis  or pancreatic cancer , but these studies showed methodological limitations.
Sitagliptin has been tested in the TECOS study, to establish long-term CV safety in T2DM patients with established CV disease during a 3-year median follow-up period, when added to standard care, compared with usual care alone .
In this analysis of the TECOS study, the presentation, features, and incidence of pancreatitis and pancreatic cancer cases are described. Moreover, the findings of this analysis are included in a meta-analysis with two recently reported DPP-4i CV safety trials, the SAVOR-TIMI 53, and the EXAMINE trials [7,8].
- 23 patients on sitagliptin (0.3% of the ITT population, 0.107/100 patient-years [PY}) developed pancreatitis, compared with 12 participants in the placebo arm (0.2% of the ITT population, 0.056/100 PY; HR: 1.93; 95% CI: 0.96–3.88; P = 0.065).
- There were no notable differences between groups in event rates during the first 9 months. Through 3 years of follow-up, there is a linear rate of cases for each treatment arm.
- The median time to diagnosis of acute pancreatitis was 1.42 years (IR: 0.80–2.66 years) and 1.44 years (IR: 0.54–1.94 years), in the sitagliptin and placebo groups respectively.
- A suspected cause of pancreatitis (alcohol, biliary disease, or a history of pancreatitis) was reported in 60.0% of events in sitagliptin-treated participants, compared with 47.1% in placebo-treated participants. The number of patients without a suspected cause was similar in the two treatment groups (10 and 9, respectively).
- In the ITT population numerically fewer participants had pancreatic cancer in the sitagliptin group (N = 9; 0.1%; 0.042 events/100 PY) compared with the placebo group (N = 14; 0.2%, 0.066 events/100 PY), with an HR of 0.66 (95% CI: 0.28–1.51; P = 0.32).
- The median time to diagnosis of pancreatic cancer was 0.80 years (IR: 0.48–2.36 years) and 1.05 years (IR: 0.59–1.27 years), in the sitagliptin and placebo groups, respectively.
//Meta-analysis of the data from the TECOS, SAVOR-TIMI 53, and the EXAMINE studies//
- There was a statistically significantly increased risk of acute pancreatitis for DPP-4i therapy (RR: 1.78; 95% CI: 1.13–2.81; P=0.01) without evidence of heterogeneity.
- No significant effect of DPP-4i therapy on pancreatic cancer was seen (RR: 0.54; 95% CI: 0.28–1.04; P = 0.07) without evidence of heterogeneity.
In the TECOS study, pancreatitis and pancreatic cancer were uncommon events with rates that were not statistically significantly different between the sitagliptin and placebo groups, although numerically more sitagliptin-treated participants developed pancreatitis and fewer developed pancreatic cancer. The meta-analysis of the TECOS, SAVOR-TIMI 53, and the EXAMINE studies suggests a small increased risk for pancreatitis with DPP-4i therapy.
In their editorial article , DeVries and Rosenstock discuss the topic of pancreatitis as a difficult to assess safety issue, because of controversial and conflicting reports. Reliable evaluations of the association between the disease and the use of DPP-4is are lacking, due to methodological limitations. They state that: ‘It is probably better to acknowledge that we cannot be sure about the relative contribution of different risk factors in an individual developing pancreatitis, and conceivably an incretin-based drug could be an important contributing factor affecting precisely those at risk for developing pancreatitis.’ On the other hand, they point out that there are no data to justify the avoidance of DPP-4is in patients with risk factors for pancreatitis, given the effectiveness and safety profile of these agents.
They conclude as follows: ‘Thus, we can conclude that pancreatitis is an established but rare side effect of DPP-4 inhibitors that occurs at a very low frequency. We should inform patients on this potential side effect, and in people on DPP-4 inhibitors having even mild gastrointestinal symptoms suggestive of pancreatitis, it would be justified to measure pancreatic enzymes and appropriate to perform an abdominal ultrasound to exclude gallstones. On the basis of the evidence so far, perhaps in some patients when gallstones are present (even if asymptomatic) and/or when lipase levels are >3 times normal (even if fluctuating), there may be enough basis to consider replacing an incretin-based agent used and consider an alternative therapy.’